Vaping

Vaping devices10/11/19 Update: OHA, OLCC file rules banning flavored vaping sales, including online. Read the press release here for more details.

 

9/26/19 Update: The Oregon Health Authority has issued a public health warning urging people to stop vaping immediately, after another death in Oregon. Read the press release here for more details.

 

As of October 8, 26 deaths — including two in Oregon — and more than 1,300 cases of lung illness have been associated with the use of vape devices (such as JUUL, Suorin and SMOK) and e-cigarettes across the country.

Patients have reported symptoms such as cough, shortness of breath, chest pain, nausea, vomiting, diarrhea, fatigue, fever and abdominal pain. Some patients have reported that symptoms developed over a few days, while others reported that it took several weeks. So far, investigators have not identified a specific vape product or substance that is causing the lung illness. 

The Centers for Disease Control and Prevention (CDC) and the American Medical Association (AMA) urge people not to vape or use any type of e-cigarettes until health officials understand the cause of the illness.

 

Parents, please talk to your kids about the dangers of vaping. You can find tips on CDC’s website: E-Cigarettes: Talk to Youth About the Risks. Despite all our best efforts, some youth are still going to vape.

What parents should watch out for

  • Symptoms: Coughing, trouble breathing, chest pain, nausea, vomiting, abdominal pain or fever after vaping could be serious. Seek medical attention right away.
  • Equipment: You may find devices that look like flash drives, pods that contain e-juice, which is the flavored fluid that is used inside vaping devices, e-juice bottles or product packaging.
  • Purchases: Online, packages in the mail, store purchases.
  • Scent: While the odor from vaping is faint, you may catch a whiff of a flavoring where there appears to be no other source (e.g., cotton candy, berry, mint, crème brûlée.).
  • Increased thirst or nose bleeds: Some of the chemicals used in e-juices dry out the mouth and nasal passages. As a result, some kids drink more liquids or seem more prone to nose bleeds.
  • Decreased caffeine use: Some teens and young adults who vape develop a sensitivity to caffeine.
  • Vaping lingo: You may see lingo in text messages such as “atty” for an atomizer, “VG” for vegetable glycerin found in e-juice, or “sauce” referring to e-juice. 
  • Social media: Pictures or videos on Instagram, YouTube or Twitter accounts.
  • Appearance and/or behavior changes: Trust your instincts and be aware of any unusual changes.


Again, because we don’t know yet which types of e-cigarettes or vaping device are causing this serious illness, the safest thing is to not vape at all.


This advice goes for adults as well. If you choose to vape, never buy vape products off the street or from unofficial online vendors. Do not modify a vape device or add or alter the substances provided by the manufacturer.

For more information on the outbreak and recommendations, please see the FDA’s consumer update on vaping illnesses.

If you or someone you know would like to quit using tobacco or nicotine products, visit https://smokefreeoregon.com, call 1-800-QUIT-NOW, or see a health care provider about FDA-approved nicotine replacement and cessation options, such as skin patches, gum, lozenges, inhalers and prescription medications.